IE 11 is not supported. For an optimal experience visit our site on another browser.

Cooking chicken in NyQuil is dangerous, FDA says, citing a TikTok video

"Boiling a medication can make it much more concentrated and change its properties in other ways," the FDA said in a recent update.

The Food and Drug Administration has issued an update advising consumers that cooking chicken in NyQuil is dangerous.

The warning, part of a broader FDA update published Thursday about "social media challenges," refers to a video posted at least a year ago in which a TikTok user fries two chicken breasts in the cold and flu medicine. In the video, which went viral but appears to have been taken down, the user flips the meat with a flatiron hair straightener.

"The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways," the FDA said.

The TikTok video does not use the word "challenge," and it is unclear whether many people ever tried to cook chicken in NyQuil.

The FDA statement caused NyQuil to trend on Twitter on Tuesday.

The FDA said that even if people do not eat the chicken, cooking it in the over-the-counter medicine could cause them to inhale high levels of the drug's vapors.

"It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it," the FDA said.

TikTok and Procter & Gamble, the maker of NyQuil, did not immediately respond to requests for comment Tuesday.

The tag "#nyquilchicken" appears to be blocked on TikTok, and searching for it prompts a warning that "some online challenges can be dangerous, disturbing, or even fabricated."

The FDA urged parents to keep over-the-counter drugs away from children and to discuss with them the dangers of participating in social media trends involving medication.

The update also referred to an earlier TikTok trend involving taking large doses of the allergy medicine diphenhydramine, used in Benadryl. In 2020, the FDA issued a warning that exceeding the recommended dosage could lead to heart problems, seizures or death.

In 2018, similarly, consumer advocates expressed concern after young people were seen in videos eating laundry detergent pods as part of the so-called Tide pod challenge. The Consumer Product Safety Commission said at the time that at least 10 people died from eating the pods.